Florida, 2019

Damaging Winds in Florida, May 14, 2019

May 14, 2019 · NWS TBW · 2 events in 1 county or zone

An intensifying thunderstorm in the extreme northeast corner of Polk County produced strong winds that caused localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An intensifying thunderstorm in the extreme northeast corner of Polk County produced strong winds that caused localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 8:36 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 14, 8:36 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
936 AM EDT Tue May 14 2019

.UPDATE...
Water vapor imagery this morning shows a closed low over New England,
with troughing extending southward toward the region. A piece of
shortwave energy is moving through the eastern Gulf of Mexico and
this, coupled with a frontal boundary lying across the area, is
leading to an area of showers and thunderstorms over the Gulf heading
toward shore. These showers and thunderstorms should start impact
land areas later this morning, mainly from around the Tampa Bay Area
southward. As we head through the rest of the day, the shortwave is
forecast to pass over the southern part of the Florida peninsula,
with the best rain chances generally south of Tampa Bay. Low-level
flow will be out of the west to northwest, which should help push
most activity inland by the evening hours. No major updates are
needed to the ongoing forecast this morning.

&&

.AVIATION...
An area of showers and thunderstorms over the eastern Gulf of Mexico
will continue to head toward shore over the next few hours, with
MVFR/IFR cigs and/or vsbys possible at area terminals. The best rain
chances then move over the interior by this evening.

&&

.MARINE...
A stalled boundary over the region will lead to scattered to numerous
showers and thunderstorms across the waters today, with chances
diminishing tomorrow. High pressure will then set up north of the
waters and then gradually settle south into the area through the end
of the week. Winds and seas will generally remain below headlines
except in the vicinity of showers and thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  85  68  86  71 /  30  10  10   0
FMY  86  71  88  70 /  30  20  10  20
GIF  86  67  88  68 /  50  10  10   0
SRQ  84  68  85  67 /  60  10  10  10
BKV  86  60  88  63 /  20   0  10   0
SPG  83  72  85  74 /  40  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...05/Carlisle
Hazardous weather outlook, May 14, 4:57 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
557 AM EDT Tue May 14 2019

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-142200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
557 AM EDT Tue May 14 2019

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected today south of
the Interstate 4 corridor. A few of the thunderstorms may be
strong to severe with the most likely hazards being damaging wind
gusts, small hail, locally heavy rainfall, and frequent deadly
lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

PRC

The radar

The Tampa radar (KTBW), 101 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 14, 11:35 AM EST
Where
Polk County, 9.21 mi NW of Loughman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
28.340, -81.670

Images on social media showed a semi-truck had been tipped over along with downed billboards along US-27 near the intersection with US-192.

Thunderstorm Wind, Polk

When
May 14, 11:35 AM EST
Where
Polk County, 9.37 mi NW of Loughman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.350, -81.660

Polk County Emergency Management reported that a trailer had been tipped over at the Lake Magic RV Resort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814293, 814294.